Alert archive / South Carolina / Special Weather Statements in 2021
Special Weather Statement, NWS Wilmington, NC
NWS Wilmington, NC issued this special weather statement at Jul 17, 2021, 3:20 PM EDT for Darlington County, South Carolina. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2021, 3:20 PM EDT (19:20 UTC)
- Expired
- Jul 17, 2021, 4:15 PM EDT
- In force
- 55 min
- Issued by
- NWS Wilmington, NC
County Darlington County, SC
The radar
The Columbia radar (KCAE), 102 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 7.3 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1339 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 780 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
407
WWUS82 KILM 171920
SPSILM
Special Weather Statement
National Weather Service Wilmington NC
320 PM EDT Sat Jul 17 2021
SCZ023-032-172015-
Florence SC-Darlington SC-
320 PM EDT Sat Jul 17 2021
...THUNDERSTORMS TO MOVE INTO NORTHWESTERN FLORENCE AND SOUTHWESTERN
DARLINGTON COUNTIES THROUGH 415 PM EDT...
At 319 PM EDT, Doppler radar was tracking a strong thunderstorms
approaching Darlington and Oats, or 9 miles south of Hartsville,
moving northeast at 25 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Darlington, Timmonsville, Lamar, Oats, Sardis, Lydia, Darlington
Raceway and Cartersville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.
&&
LAT...LON 3416 8015 3420 8011 3423 8011 3428 8013
3429 8015 3434 8010 3429 7992 3436 7982
3400 7991 3403 7997 3408 8003 3408 8006
3413 8013
TIME...MOT...LOC 1919Z 224DEG 20KT 3423 8008
$$
8What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this special weather statement went out at Jul 17, 11:42 AM EDT, 3 hours 38 minutes earlier.
Area forecast discussion, Jul 17, 11:42 AM EDT, 3 hours 38 minutes before
Area Forecast Discussion National Weather Service Wilmington NC 1142 AM EDT Sat Jul 17 2021 .SYNOPSIS... Bermuda High pressure will maintain seasonably warm and humid weather with widely scattered showers and thunderstorms through Sunday. A cold front will drop to the the eastern Carolinas and stall Monday and Tuesday. This will bring an increase in showers and thunderstorms. Drier air will spread over the region during the middle of next week. && .UPDATE... Latest guidance showing only isolated storms over the area today. Pops were reduced inland to account for this. Otherwise, going forecast was in fine shape. We are looking at a fairly typical July day. && .NEAR TERM /THROUGH SUNDAY/... Latest sfc analysis shows a frontal boundary well off to the NW with high pressure centered offshore. Not much change in this pattern today, with an upr-level trough still positioned off to the W with weak ridging and continued dry air aloft over the immediate area. Expect similar rain chances as yesterday...up to chance PoPs well inland near the thermal trough, interacting with the sea breeze late in the day. Less support for shras/tstms near the coast. Temps today right at normal for mid July...close to 90 most areas. Following the typical nocturnal drop in rain chances tonight, a better chance for rain arrives on Sun as the upr-level trough moves in from the W and mid levels moisten up. PoPs up to 60% inland and 40-50% along the immediate coast. Not expecting severe wx but some heavier shras could lead to ponding on roadways or low-lying areas. High temps again around 90. && .SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/... Mid-level trough dropping southeast from the Great Lakes will lead to an increase showers and thunderstorms Mon into Mon night. The transition to a more convection friendly environment begins late Sun as the trough approaches. The 5h ridge weakens, with mid-level subsidence decreasing. Showers and thunderstorms are likely to linger through much of Sun evening before dissipating. The environment then becomes more favorable on Mon with mid-level lapse rates increase as heights fall. Precipitable water climbs over 2", peaking around 2.1" in some areas on Mon. A weak sea breeze and Piedmont trough, pushed closer to the coast by the 5h trough, will be present Mon and should provide a source of low level convergence. Abundant cloud cover may limit diurnal heating a bit, but CAPE will still be around 1500 J/kg. Biggest concern Mon into Mon evening will be flooding from slow moving storms. Storm motion will be under 10 kt and warm cloud layer will be around 12k ft deep. So not only will storms dawdle, they will have the potential to produce very heavy rain. Mid-level trough and shortwaves moving through the trough will create an upper level environment favorable for continuation of storms well into the overnight hours. Cloud cover and rain will keep highs below climo while lows run near to slightly above climo. && .LONG TERM /TUESDAY THROUGH SATURDAY/... Mid-level trough axis reaches the coast Tue morning, pushing the bulk of the deep moisture east of the forecast area during the afternoon. Rainfall chances will remain elevated into Tue afternoon, prior to the arrival of the dry air. Further drying Wed when precipitable water drops to around 1.25" with only a slight rebound Thu. Additionally, mid-level subsidence will limit convection midweek. Increase in moisture continues Fri with mid-levels becoming a little more favorable for afternoon showers and thunderstorms. Coverage will still be limited, but will increase from Wed/Thu. - Lingering rainfall chances Tue with drying trend Wed/Thu. - Rain chances increase slightly Fri due to increase in moisture. - Temperatures near to above climo through Fri except Tue when highs run below climo. && .AVIATION /16Z SATURDAY THROUGH WEDNESDAY/... Moderate high pressure will have enough subsidence to hinder convection this afternoon, with only isolated showers expected. Warm southwesterly flow will allow temperatures to rise into the 90s once again. Little to no fog expected tonight. Sunday, the ridge begins to break down, with a better chance for storms by early afternoon. Extended Outlook...VFR conditions should prevail through Sunday with widely scattered showers or tstorms in the afternoons and early evenings. Higher chances of MVFR/IFR ceilings and visibility in thunderstorms will develop Monday and Tuesday as a front stalls in the area. && .MARINE... Through Sunday night: Sub-SCA conditions through the weekend with sfc high pressure offshore and a thermal trough inland. Expect mainly 10-15 kt S/SW wind, up to ~20 kt especially nearshore in association with the sea breeze each day. Seas will be steady at 2-3 ft, consisting of a 4 sec SSW wind wave and a 8-9 sec ESE swell around the Bermuda High. Sunday night through Wednesday: Bermuda High keeps southwest flow over the waters through Wed. Other than potential for solid 15 kt later Mon into Mon evening, speeds will be 10 to 15 kt. Seas 2 to 3 ft continue with the dominant wave being a 4 to 5 second southwest wind wave. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...None. NC...None. MARINE...None. && SYNOPSIS...31 UPDATE... NEAR TERM...MAS SHORT TERM...III LONG TERM...III AVIATION...43 MARINE...III/MAS
Hazardous weather outlook, Jul 17, 3:06 AM EDT, 12 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 306 AM EDT Sat Jul 17 2021 AMZ250-252-254-256-NCZ087-096-099-105>110-SCZ017-023-024-032-033-039- 054>056-058-059-180715- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm-Robeson-Bladen-Columbus-Inland Pender-Coastal Pender- Inland New Hanover-Coastal New Hanover-Inland Brunswick- Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion- Williamsburg-Coastal Horry-Inland Georgetown-Coastal Georgetown- Central Horry-Northern Horry- 306 AM EDT Sat Jul 17 2021 This Hazardous Weather Outlook is for the adjacent Coastal Waters, southeast North Carolina and northeast South Carolina. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 17, 2:05 PM EDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Wilmington NC
205 PM EDT Sat Jul 17 2021
SCZ017-171830-
Marlboro SC-
205 PM EDT Sat Jul 17 2021
...THUNDERSTORMS TO CROSS NORTHWESTERN MARLBORO COUNTY THROUGH 230
PM EDT...
Doppler radar was tracking thunderstorms near Chavistown and Cheraw,
moving northeast at 20 mph.
Dangerous lightning and winds in excess of 30 mph will be possible
with these storms.
Locations impacted include...
Bennettsville, Chavistown, Wallace and Gibson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.
&&
LAT...LON 3481 7968 3473 7958 3472 7958 3455 7982
3461 7981 3461 7978 3464 7980 3465 7980
3466 7982 3466 7983 3467 7984 3468 7986
3474 7989 3477 7993 3480 7994 3481 7993
TIME...MOT...LOC 1802Z 235DEG 19KT 3472 7979
8Special weather statement, Jul 17, 2:44 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service Wilmington NC
244 PM EDT Sat Jul 17 2021
SCZ017-023-171945-
Marlboro SC-Darlington SC-
244 PM EDT Sat Jul 17 2021
...SPECIAL WEATHER STATEMENT FOR NORTHEASTERN DARLINGTON AND MARLBORO
COUNTIES UNTIL 345 PM EDT...
At 244 PM EDT, Doppler radar was tracking a strong thunderstorm near
Cheraw State Park, or near Bennettsville, moving northeast at 15 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm, with torrential rain and dangerous lightning.
Locations impacted include...
Bennettsville, Hartsville, Mccoll, Dovesville, Mont Clare, Auburn,
Swift Creek, Wallace, Chavistown, Floyd, North Hartsville, Society
Hill, Blenheim and Tatum.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.
&&
LAT...LON 3481 7968 3468 7953 3445 7970 3429 7992
3433 8008 3449 8003 3450 7999 3449 7996
3450 7992 3449 7990 3449 7988 3452 7986
3453 7983 3461 7981 3461 7978 3465 7980
3468 7986 3474 7989 3476 7991 3481 7989
TIME...MOT...LOC 1843Z 204DEG 26KT 3461 7981
8Special weather statement, Jul 17, 3:20 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Wilmington NC
320 PM EDT Sat Jul 17 2021
SCZ023-032-172015-
Florence SC-Darlington SC-
320 PM EDT Sat Jul 17 2021
...THUNDERSTORMS TO MOVE INTO NORTHWESTERN FLORENCE AND SOUTHWESTERN
DARLINGTON COUNTIES THROUGH 415 PM EDT...
At 319 PM EDT, Doppler radar was tracking a strong thunderstorms
approaching Darlington and Oats, or 9 miles south of Hartsville,
moving northeast at 25 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Darlington, Timmonsville, Lamar, Oats, Sardis, Lydia, Darlington
Raceway and Cartersville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.
&&
LAT...LON 3416 8015 3420 8011 3423 8011 3428 8013
3429 8015 3434 8010 3429 7992 3436 7982
3400 7991 3403 7997 3408 8003 3408 8006
3413 8013
TIME...MOT...LOC 1919Z 224DEG 20KT 3423 8008
8The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 5:23 PM EDT | Special Weather Statement | ILM | Robeson | 67 min |
| Jul 17, 2:05 PM EDT | Special Weather Statement | ILM | Marlboro | 25 min |
| Jul 17, 2:23 PM EDT | Severe Thunderstorm Warning | ILM | Marlboro | 22 min |
| Jul 17, 2:44 PM EDT | Special Weather Statement | ILM | Darlington, Marlboro | 61 min |
| Jul 17, 4:05 PM EDT | Special Weather Statement | ILM | Florence | 55 min |
Nearby
Special Weather Statements in South Carolina, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.